1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. Terrapinzflyer
    Surge in 'legal high' reactions

    A NORTHSIDE drugs counselling service has seen a spike in the number of teenagers and students who are suffering from paranoia, anxiety, hallucinations, nose bleeds and chest pains after taking so-called legal highs.
    One third of the clients that the Finglas Addiction Support Team (FAST) now deals with are those suffering from extremely worrying side-affects from head-shop products.

    Mephedrone, marketed as bath salts, is associated with the majority of health problems that have led terrified teenagers to turn to FAST for help and advice.

    Tom Bissett, coordinator of FAST’s cocaine service, said they are seeing more and more people presenting with persistent hallucinations, paranoia, anxiety, nose bleeds and chest pains as many as six days after they’ve taken the legal highs.

    “We have seen an upsurge in the number of clients we deal with,” he told Northside People.

    “We’re seeing people that would never have come into us before – young people who aren’t regular drug users but they’ve experimented with these legal highs.

    “They are suffering from panic attacks, depression, suicidal thoughts and chest pains because the chemical components in the mephedrone restricts the heart.

    “These clients are usually very scared and have often told their parents before coming to us. It just shows how scared these teenagers are because these symptoms might be continuing for as long as five or six days after they’ve taken the product.”

    Unfortunately, FAST only deals with over 18s but there’s anecdotal evidence to suggest to teenagers as young as 13 have been dabbling in head shop products.

    Hallucinations are more extreme in products that contain salvia, according to the cocaine service co-ordinator.

    “I’ve heard of one person who smoked it and felt like his face was melting,” Mr Bissett explained.

    “Another person who hasn’t used drugs in years said he got a joint from a head-shop and suffered hallucinations for hours afterwards.

    “Heavy drug users we deal with have also said that the side affects and the ‘high’ they got from head-shop products were far worse than anything they’d experienced before.”

    FAST was recently involved in a local information meeting to discuss the dangers of head-shop products.

    Mephedrone - sometimes sold as snow blow, stardust or plant food - is likened to ecstasy or ‘E’ as it’s a stimulant which causes a feeling of euphoria.

    The side affects include an increased paranoid state and an over stimulation of the heart and nervous system that can cause fits. The psychotropic drug is snorted, egested or injected.

    Professor Joe Barry of the Department of Public Health and Primary Care at Trinity College recently sent out a circular to health care professionals advising them of the incidences of patients presenting to A&E’s with symptoms associated with head shop products.

    “In the past week to two weeks three young men have been admitted to hospital in Dublin with myopericarditis (inflammation of the heart muscle and lining of the heart),” he said.

    “In each case the patients gave a history of ingesting mephedrone.

    “The inflammations in these cases are expected to resolve but patients were admitted because of abnormal ECGs.

    “It is not surprising that mephedrone is cardio-toxic as it is a stimulant not unlike cocaine.”

    He added: “It would be important to inform attendees at services and the wider community of this potential further risk to the heart from mephedrone.”

    Local councillor Dessie Ellis (SF) said it’s obvious that the increase in patients coincides with emergence of head-shops.

    “There is no doubt that more and more people of all ages are using these legal highs because they are readily available,” he said.

    “It’s a very worrying situation that the Government needs to do more to tackle and regulate.”

    THURSDAY, 29 APRIL 2010
    http://www.dublinpeople.com/content/view/3194/57/

Comments

To make a comment simply sign up and become a member!